Anakinra-Induced Acute Liver Failure in an Adolescent Patient with Still's Disease

Sarah A. Taylor*, Jennifer M. Vittorio, Mercedes Martinez, Keith A. Fester, Stephen M. Lagana, Steven J. Lobritto, Nadia Ovchinsky

*Corresponding author for this work

Research output: Contribution to journalArticle

8 Scopus citations

Abstract

The interleukin-1 (IL-1) family consists of 11 cytokines that play key regulatory roles in many immune and inflammatory processes. Anakinra (Kineret, Amgen, Inc.) is an IL-1 receptor antagonist (IL-1ra). Increased levels of IL-1 are found in several disease states suggesting that anakinra may be beneficial in disorders associated with elevated IL-1 levels. Anakinra has been effectively used in the treatment of systemic juvenile idiopathic arthritis and adult-onset Still's disease (AOSD). Despite its therapeutic benefits, anakinra also has potential side effects, including hepatotoxicity. We present a case of AOSD in an adolescent male that was treated with anakinra. During treatment, the patient developed acute liver failure that resolved upon withdrawal of anakinra. Although anakinra-induced liver injury has been reported in adults, including one case of subacute liver failure, we believe our case is the first to show severe acute liver failure in an adolescent treated with anakinra. This case provides significant insight into a potentially serious complication associated with anakinra. It is important to further delineate these complications as the treatment indications for this drug expand.

Original languageEnglish (US)
Pages (from-to)e1-e4
JournalPharmacotherapy
Volume36
Issue number1
DOIs
StatePublished - Jan 1 2016

Keywords

  • adult onset Still's disease
  • anakinra
  • drug-induced liver injury
  • liver failure

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Anakinra-Induced Acute Liver Failure in an Adolescent Patient with Still's Disease'. Together they form a unique fingerprint.

  • Cite this

    Taylor, S. A., Vittorio, J. M., Martinez, M., Fester, K. A., Lagana, S. M., Lobritto, S. J., & Ovchinsky, N. (2016). Anakinra-Induced Acute Liver Failure in an Adolescent Patient with Still's Disease. Pharmacotherapy, 36(1), e1-e4. https://doi.org/10.1002/phar.1677